EconPapers    
Economics at your fingertips  
 

An incidental parameters free inference approach for panels with common shocks

Artūras Juodis and Vasilis Sarafidis

Journal of Econometrics, 2022, vol. 229, issue 1, 19-54

Abstract: This paper develops a novel Method of Moments approach for panel data models with endogenous regressors and unobserved common factors. The proposed approach does not require estimating explicitly a large number of parameters in either time-series or cross-sectional dimension, T and N respectively. Hence, it is free from the incidental parameter problem. In particular, the proposed approach does not suffer from “Nickell bias” of order O(T−1), nor from bias terms that are of order O(N−1). Therefore, it can operate under substantially weaker restrictions compared to existing large T procedures. Two alternative GMM estimators are analyzed; one makes use of a fixed number of “averaged estimating equations” à la Anderson and Hsiao (1982), whereas the other one makes use of “stacked estimating equations”, the total number of which increases at the rate of O(T). It is demonstrated that both estimators are consistent and asymptotically mixed-normal as N→∞ for any value of T. Low-level conditions that ensure local and global identification in this setup are examined using several examples.

Keywords: Common factors; GMM; Incidental parameter problem; Endogenous regressors; U-statistic (search for similar items in EconPapers)
JEL-codes: C13 C15 C23 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407621001135
Full text for ScienceDirect subscribers only

Related works:
Working Paper: An Incidental Parameters Free Inference Approach for Panels with Common Shocks (2020) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:229:y:2022:i:1:p:19-54

DOI: 10.1016/j.jeconom.2021.03.011

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:econom:v:229:y:2022:i:1:p:19-54